Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Mar 24, 2021, 6:57 PM EDT for Alcona County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2021, 6:57 PM EDT (22:57 UTC)
- Expired
- Mar 24, 2021, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895
WWUS83 KAPX 242257
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
657 PM EDT Wed Mar 24 2021
MIZ030-036-242330-
Iosco-Alcona-
657 PM EDT Wed Mar 24 2021
...A THUNDERSTORM WILL AFFECT EASTERN ALCONA AND NORTH CENTRAL IOSCO
COUNTIES...
At 656 PM EDT, a strong thunderstorm was located 7 miles southeast of
Glennie, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harrisville, Mikado, Lincoln, Harrisville State Park and Lost Lake
Woods.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4458 8326 4441 8351 4452 8371 4482 8346
4471 8322
TIME...MOT...LOC 2256Z 217DEG 36KT 4450 8359
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Mar 24, 4:12 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 24, 4:12 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
412 PM EDT Wed Mar 24 2021
.NEAR TERM...(Through Tonight)
Issued at 411 PM EDT Wed Mar 24 2021
...Showers/thunder early, then turning colder...
High Impact Weather Potential: Showers and a few thunderstorms
into early evening. A few stronger storms possible producing gusty
winds.
Pattern Synopsis/Forecast: Progressive negative tilt short-wave
and attending surface low is over northern-central Wisconsin this
afternoon swinging up toward the western U.P. Occluded/warm front
arcs across northern Lower Michigan followed by a sharp cold
front extending S/SW down through Illinois. Dry slot and warm
sector has overspread Lower Michigan ahead of the cold front over
the last several hours with some sunshine and temperatures
climbing through the 60s. Narrow corridor of instability has
developed in response across Lower Michigan with MLCAPE values
over 500 J/Kg centered across NE Lower Michigan.
As anticipated, batch of showers and some thunderstorms has also
blossomed over the last few hours ahead of the front. With strong
winds aloft, SPC mesoanalysis reveals 30 to 40 knots of effective
bulk shear across NE Lower Michigan indicating the potential for
organized/stronger updrafts, which is what we have been seeing on
radar. Inverted V profiles down low suggest some strong gust
potential with any cell (have noted a few strong gusts at
TVC/GLR/MBS in the last few hours).
Progressive short-wave and attending surface low advances up
through Lake Superior this evening and into Ontario overnight.
Attending cold front sweeps across the region this evening with
colder temperatures spreading across the western lakes overnight
into Thursday.
Details: Anticipate a few more hours of showers with some
thunderstorms before the narrow corridor of instability gets
pinched off. As mentioned, with 30 to 40 knots of effective bulk
shear out there, 500 J/Kg MLCAPE and inverted V profile down low,
a few stronger cells remain possible into early evening with
strong wind gusts the main threat. Will continue to monitor and
issue statements/warnings as needed.
Meanwhile, colder air and wrap-around portion of the system will
rotate back into the region this evening and overnight. This will
likely bring one more batch of showery precip through mainly the
western and norther parts of the CWA tonight. Mainly rain,
although colder air sliding back into the region might change
precip over to some snow before ending. Little or no snow
accumulations anticipated.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 411 PM EDT Wed Mar 24 2021
...Noticeably Colder with Accumulating Snow Possible...
High impact weather: Accumulating snow possible Thu night/Fri.
Primary forecast concerns/challenges: Pops, precipitation type and
snow accumulations Thursday night into Friday morning.
To start the period the region will be in between low pressure
departing to the northeast and a second and deeper area of low
pressure approaching from the south making for a fairly quiet
Thursday. However, there are vast differences in the model solutions
with the second feature which makes for an extremely challenging
forecast. The exact track of this second system will determine pops,
precipitation type and possible snow amounts (maybe even some
freezing rain) across northern Michigan. A majority of 12z
operational model guidance continues to keep this system well south
with a track across the northern Ohio Valley (this has been the
theme of the cold season). However, the nam and now the ECMWF are
tracking it farther north across southeast lower Michigan. This
track would be a issue with at least a few inches of snow possible,
especially across the higher terrain of northern lower with mainly
rain or a rain to snow changeover closer to Saginaw Bay. In
addition, the 30 GEF ensemble members are split pretty much down the
middle as well. Therefore do not want to commit to either solution
yet due to the high uncertainty over the track. For now will have
the highest pops near Saginaw Bay Thursday night into Friday morning
with pops tapering off as you go north and west and hope that future
runs iron out the differences.
Short wave ridging builds in Friday afternoon into Saturday morning
ending the precipitation threat. Energy digging down from the
northwest in combination with Pacific moisture from the west will
increase pops once again Saturday afternoon. Precipitation chances
from this system will be in the form of rain or snow as thermal
profiles look marginal on precipitation type. Temperatures will be
sharply colder than what we have seen here recently but still close
to or even slightly above normal for late March.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 411 PM EDT Wed Mar 24 2021
...More Precipitation Chances...
High impact weather potential: None is expected.
Precipitation chances continue Saturday night into Sunday morning
(for rain or snow). This will be followed by a coolish northwest
flow aloft early next week which will slowly morph into a nearly
zonal flow aloft. Yet another area of low pressure may approach the
Great Lakes toward midweek bringing a chance for rain. Temperatures
are expected to be near to slightly above normal through much of the
long term except possibly briefly well above normal on Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM EDT Wed Mar 24 2021
Fairly deep surface low pressure is centered over western
Wisconsin with an occluded/cold front arcing down through Lake
Michigan into the Ohio Valley. Dry slot and narrow warm sector
has spread into Lower Michigan leading to increased sunshine
across the region, although pockets of MVFR cloud cover are still
moving through the region. But with the increased sunshine/heating,
another round of showers is already popping up across northern
Lower Michigan. That will be the trend through the afternoon with
a broken batch of showers sliding up through the region. Thunder
is also possible this afternoon, particularly across NE Lower
Michigan (APN).
Showers exit by early evening. Colder air spills into the region
tonight on gusty southwest to westerly winds along with CIGS
trending down to MVFR. Winds diminish Thursday morning.
&&
.MARINE...
Issued at 411 PM EDT Wed Mar 24 2021
Gusty S/SW winds this evening veer westerly overnight. Gusts of 20
to 30 knots will be common on most of the northern MI nearshore
areas, particularly on Lake Michigan. A few gusts approaching
gale force are possible, but not expected to be common.
Winds diminish quickly late overnight going into Thursday. But
a round of gusty northerly winds develop Thursday night into
Friday, with more marine headlines likely at that time.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 AM EDT Thursday for LHZ346>348.
SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Thursday
for LHZ345-349.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Thursday for LMZ323-344>346.
SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Thursday
for LMZ341-342.
LS...SMALL CRAFT ADVISORY from 2 AM to 2 PM EDT Thursday for LSZ321.
&&
NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...BAHazardous weather outlook, Mar 24, 4:28 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 428 PM EDT Wed Mar 24 2021 MIZ016>018-020>036-041-042-086>088-095>099-251000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 428 PM EDT Wed Mar 24 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms are possible into early evening across north central and northeast lower Michigan and portions of eastern upper Michigan. Stronger storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong storm system will pass through southern Lower Michigan Thursday night into Friday morning. The exact track of this system remains uncertain at this time. However, there is the potential for accumulating wet snow and/or freezing rain to fall across parts of northern Lower Michigan. Stay tuned to later forecasts for possible advisories or warnings. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 428 PM EDT Wed Mar 24 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms are possible into early evening across northern Lake Huron. Stronger storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force wind gusts are possible Sunday across the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
In the hours before
Special weather statement, Mar 24, 4:59 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Gaylord MI
459 PM EDT Wed Mar 24 2021
MIZ018-242115-
Presque Isle-
459 PM EDT Wed Mar 24 2021
...A STRONG THUNDERSTORM WILL AFFECT PRESQUE ISLE COUNTY...
At 458 PM EDT, a strong thunderstorm was located near Hawks, moving
northeast at 40 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
This storm will be near...
Rogers City around 505 PM EDT.
P H Hoeft State Park and Forty Mile Point around 510 PM EDT.
Other locations impacted by this storm include Moltke Township.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4529 8391 4539 8411 4553 8396 4553 8393
4551 8388 4545 8378 4545 8374 4544 8369
TIME...MOT...LOC 2058Z 216DEG 33KT 4538 8392
JZLocal storm report, Mar 24, 5:16 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
516 PM EDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 E INDIAN RIVER 45.42N 84.56W
03/24/2021 M0.25 INCH CHEBOYGAN MI PUBLIC
RELAYED BY BROADCAST MEDIA. TIME ESTIMATED.
&&
JZLocal storm report, Mar 24, 5:28 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 SW WURTSMITH AIRFIELD 44.45N 83.40W
03/24/2021 M39 MPH IOSCO MI AWOS
AWOS STATION KOSC OSCODA - WURTSMITH AFB.
&&
JZLocal storm report, Mar 24, 5:50 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
550 PM EDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 11 ESE GOETZVILLE 45.99N 83.90W
03/24/2021 M55 MPH LSZ322 MI C-MAN STATION
BUOY STATION DTLM4 DE TOUR VILLAGE, MI.
&&
JZSpecial weather statement, Mar 24, 5:54 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gaylord MI
554 PM EDT Wed Mar 24 2021
MIZ029-030-035-242230-
Alcona-Ogemaw-Oscoda-
554 PM EDT Wed Mar 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA...
NORTHEASTERN OGEMAW AND SOUTHEASTERN OSCODA COUNTIES...
At 553 PM EDT, a strong thunderstorm was located near Lupton, or 14
miles southeast of Mio, moving northeast at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
McKinley, Lupton, Curran, Curtisville and Milen Township.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4451 8382 4451 8389 4444 8389 4439 8394
4445 8411 4480 8392 4469 8362
TIME...MOT...LOC 2153Z 210DEG 38KT 4448 8399
JZSpecial weather statement, Mar 24, 6:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
657 PM EDT Wed Mar 24 2021
MIZ030-036-242330-
Iosco-Alcona-
657 PM EDT Wed Mar 24 2021
...A THUNDERSTORM WILL AFFECT EASTERN ALCONA AND NORTH CENTRAL IOSCO
COUNTIES...
At 656 PM EDT, a strong thunderstorm was located 7 miles southeast of
Glennie, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harrisville, Mikado, Lincoln, Harrisville State Park and Lost Lake
Woods.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4458 8326 4441 8351 4452 8371 4482 8346
4471 8322
TIME...MOT...LOC 2256Z 217DEG 36KT 4450 8359
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:19 AM EDT | Small Craft Advisory | APX | 48 hr | |
| Mar 24, 3:11 PM EDT | Special Weather Statement | APX | Crawford, Otsego | 49 min |
| Mar 24, 3:57 PM EDT | Special Marine Warning | APX | 63 min | |
| Mar 24, 4:01 PM EDT | Special Weather Statement | APX | Cheboygan | 29 min |
| Mar 24, 4:07 PM EDT | Special Weather Statement | APX | Arenac | 23 min |
| Mar 24, 4:28 PM EDT | Special Marine Warning | APX | 92 min | |
| Mar 24, 4:31 PM EDT | Special Weather Statement | APX | Arenac | 29 min |
| Mar 24, 4:59 PM EDT | Special Weather Statement | APX | Presque Isle | 16 min |
| Mar 24, 5:54 PM EDT | Special Weather Statement | APX | Oscoda | 36 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.